Alert archive / Michigan / Gale Watches in 2013

Gale Watch 14, NWS Gaylord, MI

April 18, 2013

NWS Gaylord, MI issued this gale watch at Apr 18, 2013, 4:35 AM EDT. It took effect at Apr 19, 2013, 8:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 18, 2013, 4:35 AM EDT (08:35 UTC)
In effect from
Apr 19, 2013, 8:00 PM EDT
Expired
Apr 19, 2013, 4:16 AM EDT
In force
Issued by
NWS Gaylord, MI

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this gale watch went out at Apr 18, 4:31 AM EDT, 4 minutes earlier.

Area forecast discussion, Apr 18, 4:31 AM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
431 AM EDT THU APR 18 2013

.SYNOPSIS...
ISSUED AT 429 AM EDT THU APR 18 2013

AN AREA OF LOW PRESSURE WILL CONTINUE TO LIFT TOWARD THE GREAT LAKES
PUSH ACROSS THE STATE TODAY. ABUNDANT MOISTURE ASSOCIATED WITH THIS
SYSTEM WILL GENERATE ANOTHER WAVE OR TWO OF WIDESPREAD RAIN ACROSS
NORTHERN MICHIGAN INTO FRIDAY. AS THIS SYSTEM MOVES INTO QUEBEC ON
FRIDAY...COLDER AIR AND SNOW WILL WRAP INTO THE STATE FRIDAY NIGHT
AND SATURDAY MORNING. ACCUMULATIONS ARE POSSIBLE.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 429 AM EDT THU APR 18 2013

OVERVIEW: HIGH AMPLITUDE TROUGH ADVANCING INTO THE PLAINS THIS
MORNING WITH A POTENT VORTICITY MAX LIFTING THROUGH THE OKLAHOMA/
KANSAS REGION. RESULTING SFC LOW IS CENTERED ROUGHLY OVER NORTHEAST
OKLAHOMA WITH AN INVERTED SFC TROUGH AXIS EXTENDING UP INTO THE
GREAT LAKES. ONGOING SEVERE WEATHER OCCURRING IN THE VCNTY OF THE
LOW FROM TEXAS INTO MISSOURI...WHILE WIDESPREAD PRECIP STRETCHES
NORTHEASTWARD INTO LOWER MICHIGAN ALONG THE LOW LEVEL SFC
TROUGH/CONVERGENCE AXIS. HAVE HAD A BIT OF A LULL IN THE WEATHER
ACROSS THE CWA OVERNIGHT...BUT THATS ABOUT TO CHANGE IN A HURRY.

TODAY AND TONIGHT...UPSTREAM TROUGH WILL ADVANCE THROUGH THE PLAINS
TODAY BEFORE LIFTING UP THROUGH THE GREAT LAKES TONIGHT THROUGH
FRIDAY. A COUPLE WAVES OF LOW PRESSURE ALONG THE ASSOCIATED THERMAL
GRADIENT WILL LIFT UP INTO THE GREAT LAKES TODAY THROUGH FRIDAY
PLACING NRN LOWER MICHIGAN PRETTY MUCH WITHIN THE SWEET SPOT FOR A
PROLONGED RAIN EVENT WITH WIDESPREAD RAINFALL TOTALS OF 2 TO 3
INCHES A GOOD BET. CURRENT TRENDS SUGGEST EASTERN UPPER MICHIGAN MAY
FALL JUST OUTSIDE THE HEAVIEST RAIN...BUT WILL KEEP THE ONGOING
FLOOD WATCH INTACT FOR THE ENTIRE CWA FOR NOW AND SEE JUST HOW THE
RAINFALL SETS UP TODAY.

THUNDERSTORMS...MOST LIKELY ACROSS NRN LOWER MICHIGAN ALONG AND
SOUTH OF THE SFC TROUGH AXIS. HEATING THIS AFTERNOON MAY GENERATE
ENOUGH SFC BASED INSTABILITY ACROSS THE SE COUNTIES TO RESULT IN A
LOWER END SEVERE WEATHER POTENTIAL PER CURRENT SPC DAY ONE OUTLOOK.
BUT MAIN ACTION WILL BE ACROSS SRN LOWER MICHIGAN.

&&

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 429 AM EDT THU APR 18 2013

AS HAPPENED WITH LAST NIGHT'S FORECAST, HAVE TRIED TO PLAY
TO THE MAJORITY OF THE PRECIPITATION TYPE. IN THIS CASE, WITH THE
COLD AIR BEGINNING TO MOVE INTO THE REGION, WENT WITH A MIX IN THE
MORNING IN NW LOWER AND E UPPER. THEN AS THE -10C LINE SINKS AND THE
COLD AIR ADVECTION MOVES INTO THE REGION BY 21Z TO NW LOWER E UPPER
AND PORTIONS OF NE LOWER (MAINLY NORTH OF M-68) WILL BE ALL SNOW
WITH THE MIX ALONG THE LAKE HURON SHORE SOUTH OF APN. AMOUNTS SHOULD
BE MINOR TO LIGHT AS THE COLD AIR JUST GETS INTO THE REGION.

FRIDAY NIGHT...THE WITH THE 500 MB TROUGH OVER THE REGION WITH
MOISTURE OVER 70% IN THE 700-500 MB LAYER AND AT 850 MB AND THE 850
MB TEMPERATURES AROUND -14C (LAKE TEMPERATURES ARE AROUND 2C)
PROVIDING PLENTY OF MOISTURE AND LAKE INSTABILITY FOR LES (BLAH).
AMOUNTS COULD BE MODERATE IN E UPPER AND NW LOWER AS THE LAKE EFFECT
GETS GOING. WITH THE WINDS STRONG AS WELL THERE COULD BE SOME
BLOWING AND DRIFTING ISSUES WITH THE SNOW THAT FALLS. IN N LOWER,
THE GRADIENT IS A BIT MORE RELAXED SO THAT THE BLOWING AND DRIFTING
MAY NOT BE AN ISSUE. BY 12Z, IT LOOKS LIE THE 500 MB TROUGH IS
MOVING ON AND THE 700-500 MB MOISTURE IS MOVING OUT WHICH SETS THE
STAGE FOR SATURDAY.

SATURDAY...HIGH PRESSURE BUILDS INTO THE REGION AND THE 500 MB LOW
MOVES OUT ALLOWING THE HEIGHTS TO BUILD. DRY AIR REMAINS IN THE
700-500 MB LAYER (RH<30%) WHICH THEN STARTS TO MIX OUT THE MOISTURE
AT 850 MB, AFTER 18Z. SO WILL GO WITH MINOR AMOUNTS IN THE MORNING
AS THE LES BEGINS TO WINDS DOWN, AND DRY OUT EVERYWHERE IN THE
AFTERNOON AS THE 850 MB TEMPERATURES RISE TO AROUND -10C. OVERNIGHT,
HIGH PRESSURE TAKES OVER AND SHOULD CLEAR OUT THE CLOUDS AND BEGIN
TO WARM THE TEMPERATURES.

EXTENDED (SUNDAY THROUGH WEDNESDAY)...SUNDAY, HIGH PRESSURE BEGINS
TO MOVE EAST OF THE REGION. THIS STARTS THE RETURN FLOW TO WARM
THINGS UP, AND WITH THE DRY ATMOSPHERE, THE DAY SHOULD TURN OUT DRY
AS WELL. OVERNIGHT THE GFS SAYS THAT RAIN MOVES INTO E UPPER. THINK
THIS IS STILL TOO FAST AS THE SFC HIGH CONTINUES TO PUMP DRY AIR
INTO THE LOWER LEVELS. SO BACKED OFF THE POPS A BIT SO THAT WE HAVE
CHANCE POPS IN E UPPER, AND SLIGHT CHANCE IN NW LOWER. THINK THAT
THE ECMWF IS ONTO SOMETHING WITH THE LAST SEVERAL RUNS COMING IN DRY
AND NOT BUDGING THE MOISTURE UNTIL LATE SUNDAY NIGHT KEEPING THE
RAIN OUT OF HERE UNTIL MONDAY. MONDAY, WILL ALLOW THE CHANCE FOR
RAIN IN THE FORECAST, BUT THINK THAT THE CHANCES SHOULD A LITTLE
LOWER, AND PROBABLY NON-EXISTENT IN N LOWER AS THE FRONT TAKES ITS
TIME. OVERNIGHT, THE ECMWF CONTINUES TO HOLD FRONT TO THE WEST WITH
LIGHT RAIN JUST GETTING INTO E UPPER. THE GFS IS STILL BULLISH ON
RAIN, SO WILL HAVE CHANCE POPS IN E UPPER AND SLIGHT CHANCE IN N
LOWER. TUESDAY, LOOKS LIKE WHILE THE FORECAST IS A BIT UNCOORDINATED
WITH THE SFC LOW POSITION, THERE WILL BE RAIN ON TUESDAY. THE
PROBLEM THEN BECOMES THE NIGHT FORECAST AS THE GFS HAS THE SFC LOW
TO THE NE OF LAKE HURON AND THE ECMWF SW OF LAKE MICHIGAN. THE GFS
BRINGS IN COLD AIR FOR A MIX AND THE ECMWF WITH ALL RAIN. WEIGHING
THE TWO, WILL GO WITH SNOW OR RAIN IN E UPPER AND ALL RAIN IN N
LOWER. WEDNESDAY, DESPITE THE -8C AT 850 MB OVER THE REGION, THAT THE
SFC TEMPERATURES ARE GETTING INTO THE 40S FOR HIGHS, SO THIS WOULD
PROBABLY ALLOW FOR RAIN ONLY DUE TO THE LOWER LEVELS BEING WARM
ENOUGH TO MELT THE SNOW. SO WILL GO WITH RAIN. OVERNIGHT WILL
PROBABLY HAVE EITHER SNOW OR RAIN AS THE ECMWF WARMS THE 850 MB
TEMPERATURES TO -4C OR SO AND THE SFC TEMPERATURES REMAIN IN THE
30S. THE GFS IS COLDER AND COULD SUPPORT SNOW. SO WILL WITH GO WITH
THE EITHER/OR SCENARIO.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 225 AM EDT THU APR 18 2013

WITH THE PRECIPITATION HOLDING OFF FOR ANOTHER FEW HOURS, THE MAIN
CONCERN WILL BE ONSET OF THE PRECIPITATION AND THE TYPE. IN THE
CASE OF MBL AND TVC, IT LOOKS LIKE THE PRECIPITATION FROM
EXTRAPOLATION FROM THE RADAR AND LATEST MODEL RUNS, AROUND 09Z AT
MBL AND 10Z AT TVC. WHEN THE PRECIPITATION DOES START, IT LOOKS
LIKE IT WILL BE A COMBINATION OF SNOW AND FZRA. THERE COULD BE A
PERIOD OF PL IN THERE AS WELL WITH THE MODEL SOUNDINGS RIDING THE
0C LINE, BUT ENDING UP BELOW FREEZING NEAR THE SURFACE. THE
PRECIPITATION WILL TAKE ITS TIME TO SPREAD ACROSS THE STATE AND BY
THE END OF THE DAY WILL BE NORTH OF STRAITS. MOST OF WHICH WILL BE
SOME COMBINATION OF SNOW AND FZRA, AND IFR CIGS. MBL AND TVC MAY
IMPROVE LATE THURSDAY EVENING (AFTER 03Z/FRI) AS THE STORM MOVES
EAST AND DRY AIR BEGINS TO FILTER INTO THE WEST. NE LOWER WILL
CONTINUE WITH PRECIPITATION THROUGH THE TAF PERIOD.

&&

.MARINE...
ISSUED AT 429 AM EDT THU APR 18 2013

SFC TROUGH AXIS WILL TRACK UP INTO THE STATE TODAY RESULTING IN A
PERIOD OF WEAKER SFC WINDS. HOWEVER...SFC FRONT WILL SWING THROUGH
THE REGION EARLY FRIDAY. A PERIOD OF GUSTY WINDS WILL FOLLOW WITH
GALE FORCE GUSTS A GOOD BET ON THE LAKES FRIDAY AND FRIDAY NIGHT.

&&

.HYDROLOGY...
ISSUED AT 429 AM EDT THU APR 18 2013

NO CHANGES TO THE GOING FORECAST AT THIS POINT...WAITING TO SEE
JUST HOW/WHERE APPROACHING RAINFALL SETS UP ACROSS THE CWA TO
DETERMINE WHERE POTENTIAL FLOOD WARNINGS MAY BE. TRENDS SUGGEST
THAT EASTERN UPPER MICHIGAN MAY REMAIN JUST OUTSIDE THE HEAVIER
RAINFALL. BUT WILL KEEP THEM IN THE WATCH FOR NOW AND AGAIN SEE
HOW PRECIP EVOLUTION UNFOLDS. CURRENT FORECAST HYDROGRAPHS HAVE THE
MANISTEE RIVER NEAR SHERMAN AND THE RIFLE RIVER NEAR STERLING
SOLIDLY ABOVE FLOOD STAGE THIS WEEKEND. AU SABLE RIVER NEAR RED
OAK ALSO CREEPING UP JUST TO FLOOD STAGE THIS WEEKEND.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...FLOOD WATCH THROUGH SATURDAY MORNING FOR MIZ008-015>036-041-042.
LH...GALE WARNING FROM 8 AM FRIDAY TO 8 AM EDT SATURDAY FOR
     LHZ345>349.
LM...GALE WARNING FROM 8 AM TO 8 PM EDT FRIDAY FOR LMZ323-341-342-
     344>346.
LS...GALE WATCH FROM FRIDAY EVENING THROUGH SATURDAY MORNING FOR
     LSZ321-322.

&&

SYNOPSIS...JL
SHORT TERM...BA
LONG TERM...JL
AVIATION...MR
HYDROLOGY...BA
MARINE...BA
Hazardous weather outlook, Apr 18, 4:10 AM EDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
410 AM EDT THU APR 18 2013

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
191000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
410 AM EDT THU APR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAINFALL IS MAY DEVELOP TODAY. COMBINED WITH ONGOING SNOW
MELT...THIS MAY RESULT IN LOW LYING FLOODING. IN ADDITION...MANY
RIVERS AND STREAMS WILL SEE SIGNIFICANT RISES OVER THE NEXT
SEVERAL DAYS. FOR ADDITIONAL DETAILS ON THIS POTENTIAL FLOODING
SITUATION...PLEASE SEE THE ONGOING FLOOD WATCH AT
WWW.WEATHER.GOV/GAYLORD.

THUNDERSTORMS ARE ALSO POSSIBLE ACROSS NORTHERN LOWER MICHIGAN
TODAY AND ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN
TONIGHT. A FEW STORMS MAY BECOME SEVERE ACROSS PARTS OF NORTHERN
LOWER MICHIGAN THIS AFTERNOON AND THIS EVENING...MAINLY SOUTH AND
EAST OF LINE FROM TAWAS TO CLARE. WIND GUSTS IN EXCESS OF 60 MPH
IS THE MAIN SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

GUSTY WINDS WILL DEVELOP ACROSS THE REGION FRIDAY. WIND GUSTS IN
EXCESS OF 45 MPH ARE POSSIBLE ACROSS NORTHERN LOWER MICHIGAN.

GALE FORCE WIND GUSTS ARE EXPECTED ON THE GREAT LAKES FRIDAY AND
FRIDAY NIGHT. SEE THE LATEST NEARSHORE FORECAST FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS SHOULD BE AWARE OF THE POTENTIAL
FLOODING CONCERNS ACROSS THE AREA AND RELAY ANY FLOODING REPORTS
TO THE NATIONAL WEATHER SERVICE.

WE WELCOME YOUR SEVERE WEATHER REPORTS ANYTIME AT 1-800-647-8676
OR ONLINE VIA FACEBOOK AND TWITTER.

&&

FOR MORE INFORMATION VISIT HTTP://WEATHER.GOV/APX.

ADAM

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 10:06 PM EDTSmall Craft AdvisoryAPX6 hr
Apr 18, 4:35 AM EDTGale WarningAPX51 hr
Apr 18, 10:42 AM EDTRiver Flood WarningAPXOscoda6 hr

Nearby

Gale Watches in Michigan, 2013Every gale watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.